Skip to content
Includes Expert Content
Years of breakthrough bleeding, tried many different pills
avatar
Jen30girl posted:
I started BCP around 10 years ago and had many years with no problems. I lost a significant amount of weight about 5 years ago and have had breakthrough bleeding almost every month since then. I've tried over 10 types of pills from low hormone to triphasic. In March I decided to quit taking it and give my body a break from the hormones. Now I am having a period every 10-14 days. It's a normal period and I'm not having abnormally heavy or painful periods, they are just very frequent. I spoke with the nurse at my GYN office and she said the reason I might be having the periods is that I need to be on the pill. I am very frustrated with the breakthrough bleeding on the pill and now the multiple periods in a month once I got off the pill. Not to mention the effects this has on a relationship! I am not sure what to do next. I've never had children but would like to have them in the future. Any advice??
Reply
 
avatar
Byroney_WebMD_Staff responded:
Howdy Jen30girl and thanks for posting!

Have you considered trying a non-pill birth control option? There's everything from injections, patches, barriers, IUDs and so forth. Check out Other Birth Control Options , then discuss with your doctor if one of these options--or another your doctor suggests--might be right for you.

Update us if you have a chance,

Byroney
Every time I close the door on reality it comes in through the windows. -Jennifer Unlimited-
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear Jen30: So you have had constant breakthrough bleeding (BTB) for the past five years despite trying over 10 different types of birth control pills. Let's start with that problem first, OK?

Constant BTB after five years of no problems could be cause by several things:

1. After prolonged use of birth control pills some women's uterine linings can get so thinned out that they will destabilize very easily--leading to BTB. If this is the case then using a higher estrogen (eg 35 micrograms) monophasic might be helpful.

2. Overtime a woman can also develop polyps of the uterine lining or even submucosal fibroids. These can prompt BTB. An ultrasound may be helpful to visualize fibroids or very large polyps.

3. Inflamed uterine lining from an undetected chlamydia infection. This can be ruled out by a history of monogamy or a negative chlamydia test.

It would be really uncommon for weight loss down to a normal weight to cause BTB. One very remote exception would be if the extra estrogen produced by obesity was helping keep a too thin lining more stable. Yet I would really doubt this.

If you decided to go back on birth control pills you might benefit for an evaluation for fibroids/polyps and a trial of a 35 microgram type pill.

In terms of the current, off birth control pills, bleeds every 10-14 days that could be caused by the following:

1. Regular ovulations have not yet returned. This would be the most common explanation as it can take several months for them to return after Pill use. If one is hypothyroid, stressed, or has a pituitary benign lesion ("adenoma") all of these can interfere with the return of regular ovulations.

2. Fibroids, polyps, chlamydia all can cause bleeding when not using the Pill as well.

Bottom line, I would urge you to go back for a re-evaluation with the GYN. A few brief tests can be done to look for uterine and hormonal causes of the current bleeding. If the current bleed is garden variety missed ovulations you could choose to wait until your own natural cycle resets itself--or you could consider another trial of a 35 microgram monophasic Pill if your GYN suggests this.

In Support,
Jane


Helpful Tips

Fish Oil Caps
I take triple strength fish oil capsules (1400 mg) for heart health, and it has the added bonus of improving moisture in the eyes and skin. ... More
Was this Helpful?
1 of 1 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.